Author Topic: Side effects after proton beam radiotherapy  (Read 173 times)

kantera

  • Newbie
  • *
  • Posts: 1
Side effects after proton beam radiotherapy
« on: June 06, 2018, 05:40:01 am »
Hi. Just completing proton beam RT at Mass Gen for a growing 1.8 cm AN. Have significant vertigo but no hearing loss. I️ have now developed facial nerve issues and trigeminal neuralgia. My vertigo had been improving but is worse again since RT. The dr says the facial nerve stuff will improve and if the trigeminal nerve issues worsen I️ can start tegretol which I️ really don’t want to do. Does anyone have experiences with how long they had nerve issues after completing proton beam RT?

KeepSmiling

  • Full Member
  • ***
  • Posts: 115
  • details about patient written by wife.
Re: Side effects after proton beam radiotherapy
« Reply #1 on: June 11, 2018, 04:03:43 pm »
I am sorry to see you have had nerve issues. My husband had a somewhat smaller AN and he had none. I hope you feel better soon.
12/O6/2O12: 1.5 cm lesion.Proton Therapy-July/Aug, 2013 Massachusetts General Hospital. 2/23/2018 MRI: 1. Small .5 cm x(AP) x .8 cm (TV) x .8 cm (CC )left intracanicular acoustic schwannoma) Completely deaf in one ear. Occasional tinnitus. Zero side effects.

notaclone13

  • Jr. Member
  • **
  • Posts: 92
Re: Side effects after proton beam radiotherapy
« Reply #2 on: June 12, 2018, 08:35:04 am »
Hi Kantera,
So sorry to hear you are having some problems after proton therapy. Vertigo is definitely upsetting. I have had some very bad episodes in the past due to a problem unrelated to AN. I have found a low dose of clonazepam (brand name Klonopin) to be helpful as it is a vestibular suppressant. It has a longer half life than Valium so it doesn’t wear off quickly. Another forum member with vertigo has found  Orphenadrine to be very helpful. That comes in an extended release form that does not make him sleepy. Has your doctor given you anything to help with that issue? I have heard that the facial nerve is relatively resilient and will recover with time. Many on the forum have had transient issues with the facial nerve after radiation and have experienced improvement with tegretol. All forms of RT,  whether delivered by CyberKnife, GammaKnife or proton beam are complex medical procedures. The healthy tissue will need time to recover.  Please continue to post as you recover to let us know how you are doing.

JLR

  • Sr. Member
  • ****
  • Posts: 275
Re: Side effects after proton beam radiotherapy
« Reply #3 on: June 14, 2018, 04:31:09 am »
Hello I had Trigeminal Neurslgia 5 years after Cyberknife. The Tegetol worked great for a few months. But the tumor was still growing and leaning on the nerve root causing the pain.  Had surgery 2016. I now have facial issues.  And now this is odd... I always had a slight wave with my hair but it overnight recently became curly. I mean tight curls. Anyone have same problem.